The registration of adverse events is important to identify treatment that might impose risk to patients. Homeopathic aggravation, a concept unique for homeopathy may impose a particular risk, as it is tolerant towards a worsening of the patients' symptoms. The aim of this study was to explore the classification of patient reported reactions as homeopathic aggravations or adverse drug reactions.
Design and setting: In a cross sectional survey, patients were asked to register any reactions they had experienced 14 days after taking homeopathic remedies. Worsening of symptoms was classified as homeopathic aggravation if it was (i) an increase of the patients' existing symptoms (ii) and/or a feeling of well-being that emerged 1-3 days after taking the remedy (iii) and/or headache and/or fatigue accompanying these symptoms.
Results: A total of 26% of the participants reported worsening of symptoms. One third was classified as adverse events. Half of these were graded as minor and the other half as moderate according to the Common Terminology Criteria for Adverse Events. Two thirds were classified as homeopathic aggravations. Of these, 73% were classified as minor and 27% as moderate, giving a tendency towards milder severity for those classified as homeopathic aggravations (p=0.065).
Conclusion: Patients reported a substantial part of the short-term reactions after taking homeopathic remedy as a worsening of symptoms. These reactions were classified as mild and moderate. Hence, the risk connected to homeopathic treatment is minor. More studies are needed to confirm the existence of homeopathic aggravation and how to classify the concept in a clinically meaningful way.
Keywords: Adverse events; Cross sectional survey; Healing crisis; Homeopathic aggravations; Homeopathy; Risk assessment; Safety.
Copyright © 2015 Elsevier Ltd. All rights reserved.